What Are the Long-Term Risks of Hydrocodone?
Hydrocodone is one of the opioid-based prescription painkillers derived from morphine. It is chemically related to oxycodone, heroin, and fentanyl, among other narcotic drugs. Recently, hydrocodone was moved up to Schedule II from Schedule III because it was found to be just as addictive as oxycodone and similar prescription opioid painkillers.
There are several brand-name versions of hydrocodone, including Zohydro and Vicodin, available as both immediate-release and extended-release drugs. However, all versions of hydrocodone medications are potent opioids, which can lead to abuse, dependence, and addiction. When a person abuses these medications, they often experience acute and chronic health problems. Like other narcotics, hydrocodone can cause long-term harm to the body and brain.
Hydrocodone Side Effects
Even people who take hydrocodone medications as prescribed may experience side effects. People who abuse hydrocodone, however, are more likely to experience these side effects because they consume much more of the substance, specifically to get high. When a person consistently experiences negative side effects, they are at risk for causing damage to their internal organs.
Common side effects from hydrocodone abuse include:
- Stomach pain or cramping
- Nausea or vomiting
- Swelling in the hands or feet
- Back pain, tremors, or muscle spasms
- Drowsiness, excessive fatigue, or sleepiness
Less common side effects include throat irritation, heartburn, headaches, irritability and mood swings, tingling in the fingers and toes, and mouth ulcers.
Long-Term Effects of Hydrocodone Use
When a person abuses an opioid drug for years, in large doses, they are likely to develop chronic health problems due to consistent poisoning of the body. Various systems are damaged due to long-term hydrocodone and other opioid abuse.
- Gastrointestinal damage: Chronic constipation causes damage to the bowels; it can cause hemorrhoids, tear the skin in and around the anus, lead to fecal impaction, and even cause rectal prolapse. The nerves around the anus can be damaged. Nausea and vomiting can lead to chronic heartburn and esophageal damage, and increase the risk of ulcers. Gastrointestinal bleeding is associated with abuse of hydrocodone drugs containing acetaminophen.
- Respiratory damage: Even if a person does not overdose on opioids, abusing large amounts of these drugs reduces how much the person breathes, which reduces how much oxygen they take in. This can cause damage to other organ systems, including the brain, and also increases the risk of sudden death among those with sleep apnea or lung diseases.
- Endocrine system damage: Abuse of opioids decreases hormone levels in the body. Decreases in estrogen or testosterone can damage fertility, making it harder to have children later in life. Low hormone levels can also induce depression, anxiety, chronic fatigue, loss of muscle mass, and osteoporosis, which increases the risk of bone fractures. One study found that hormone levels in women who were on long-term opioid therapy were between 30 percent and 70 percent lower than average.
- Hyperalgesia: People who abuse high doses of opioids are at risk of damaging opioid receptors in the brain and how their bodies manage the pain response. Numerous studies have reported that people who take opioids for a long time as prescribed, or who abuse opioids, are actually more likely to experience intense pain. This heightened sensitivity to pain means that people who take opioids for a long time are likely to need more time recovering from surgery or injury.
- Brain damage: Opioids change how neurotransmitters are released and absorbed in the brain, especially mood-related neurotransmitters like serotonin and dopamine. Over time, high doses of neurotransmitters flooding the brain will change structures associated with emotional regulation, rational thinking, memory, and learning. Long-term oxygen deprivation will also damage brain structures.
Versions of hydrocodone containing acetaminophen, such as the brand-name painkiller Vicodin, can cause liver damage. The opioid does not lead to these problems, but consuming more than 4,000 mg of acetaminophen in a day can cause acute or chronic liver injury. Chronic liver damage can lead to cirrhosis or liver failure.
Hydrocodone Overdose Symptoms
Signs of an opioid overdose must not be ignored. Call 911 immediately. A person overdosing on hydrocodone or other opioids requires immediate medical attention.
- Extreme drowsiness, leading to stupor or passing out
- Inability to be roused from unconsciousness
- Respiratory depression, or shallow, slow, or irregular breathing
- Bradycardia, or slow, irregular heartbeat
- Hypotension, or low blood pressure
- Circulatory collapse or cardiac arrest
- Oxygen deprivation, leading to cyanosis or a bluish tint to the fingertips or lips
- Cold or clammy skin
- Vomiting, or aspirating on vomit
Lasting-Effects of Hydrocodone Overdose
Although the Centers for Disease Control and Prevention (CDC) reports that 91 people die, on average, every day from opioid overdoses, a more recent investigative report found that three out of every four people who overdoses on opioid drugs, including hydrocodone, survive. Many of these people do not seek medical attention to treat their overdose, which may lead to chronic health damage. Reported damage from surviving an opioid overdose includes:
- Nerve damage
- Loss of limbs due to reduced blood flow
- Broken bones
- Brain damage from oxygen deprivation
If you or someone you love is struggling with the devastating side effects of addiction and are unsure of where to turn, call us today at . Desert Hope, American Addiction Centers’ Las Vegas addiction treatment rehab, is ready to help you get the treatment you need today.
Hydrocodone Tolerance and Dependence
When a person begins to misuse or abuse hydrocodone, they are at risk for developing a tolerance to this opioid, leading them to take more and more to achieve the original intoxication. They will also develop a physical dependence on the drug, triggering withdrawal symptoms if they attempt to stop taking it.
Withdrawing from opioids does not lead to life-threatening symptoms, but the experience can be uncomfortable without help from medical professionals, including therapists. Evidence-based treatment can help individuals to safely detox, avoid relapse, and embrace life in recovery.